depends on which IUD....if it's the copper one, no effect. and even if it's the one that releases hormones the effect should be minimal because not only does the IUD use hormones to prevent pregnancy but the placement of the IUD itself can actually affect ovulation and the chances of pregnancy..
but the truth about risk of pregnancy due to taking antibiotics concurrently is iffy. and most doctors say that only the "cillins" (penicillin, amoxicillin, etc) are the ones that affect it, as opposed to things like Flagyl and Bactrim. and some women will claim that it doesn't affect it at all. however, I took birth control for 8 years without getting pregnant, and the only time I got pregnant was when I had taken some penicillin for a tooth infection. so I'm a believer.
the long and short if it is this; if you're really not wanting to get pregnant, use a condom until you're done with the antibiotics to be safe, because the information is so varied on this topic.
I have had an IUD for years. My first was the Mirena (the one with hormones), which I had removed to conceive our second son. After he was born I chose the Paraguard. I had the Mirena for 5 years and have had the Paraguard for 1.5 years. My doctors never expressed any concern if I needed to take antibiotics during those times.
Antibiotics should not affect the reliability of an IUD. This is because the IUD is placed inside the uterus and prevents fertilized eggs from attaching. Whether the hormones (if you have the Mirena) are compromised or not you still have the IUD doing its job. That being said, pregnancies have been known to occur in women using an IUD so just ask your doctor.
zithromycin (z-pack) I DON'T think is known to affect birth control but I'm not 100% on it. I know it has a warning on the indications but all birth controls do...but I've always heard that it was the cillins you had to worry about.
Mirena does have the hormones so there may be a slim possibility that it affected it, but have you tested? if you got pregnant during the time you took the antibiotics it would def. show up by now
Thanks, no I havent. Ive had a few signs that make me question it....But I dont think I am, I was just wondering....I mean, my periods were all over the place intill about last month, now I hadnt had a period since then....But I believe that is normal with the IUD.
there you go then I figured it didn't because even if the medicine affected the hormones being released (which is iffy like I said) the actual placement of the objects helps to control the risk of pregnancy.
and no zpac is zithromycin which is a very strong antibiotic :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.